New Mexico, 2015

Damaging Wind in New Mexico, June 23, 2015

June 23, 2015 · NWS ABQ · 1 event in 1 county or zone

The focus for showers and thunderstorms shifted into western New Mexico as shallow low level moisture advanced westward to the Continental Divide on the 23rd. As the afternoon progressed this activity became more a mixture of wet and dry thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

The focus for showers and thunderstorms shifted into western New Mexico as shallow low level moisture advanced westward to the Continental Divide on the 23rd. As the afternoon progressed this activity became more a mixture of wet and dry thunderstorms. Strong downburst winds impacted the Gallup airport where a peak wind of 70 mph occurred. No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 23, 10:48 AM MST, 3 hours 3 minutes earlier.

Area forecast discussion, Jun 23, 10:48 AM MST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1148 AM MDT TUE JUN 23 2015

.AVIATION...
18Z TAF CYCLE
SCATTERED SH/TS WILL BE FOUND ACROSS THE WEST...ESPECIALLY
AFFECTING THE CONTINENTAL DIVIDE. ISOL ACTIVITY ACROSS THE NC
MTNS. TERMINAL SITES LIKELY TO BE IMPACTED BY THIS ACTIVITY WOULD
BE GUP/FMN. CANT RULE OUT AEG. GUSTY OUTFLOW WINDS UP TO 40 KT
POSSIBLE. THE ACTIVITY WILL DIMINISH BY LATE EVENING. LOW CIGS
WILL ONCE AGAIN BE A POSSIBILITY ACROSS THE PLAINS TONIGHT. MODELS
ARE A LITTLE HELTER SKELTER ON THE PLACEMENT AND IMPACT. DECIDED
TO USE SCT025-035 PLACEHOLDERS AT TCC/ROW AND LVS. WILL MONITOR
THE TRENDS ON THAT. THINKING LATER TONIGHT.

50

&&

.PREV DISCUSSION...316 AM MDT TUE JUN 23 2015...
.SYNOPSIS...
THE TREND FOR WETTER AND COOLER WEATHER BEGINS TODAY. THUNDERSTORM
COVERAGE WILL FAVOR WESTERN NEW MEXICO TODAY...BUT WILL GRADUALLY
RAMP UP IN COVERAGE THROUGH THE WEEKEND. STORM MOTIONS WILL BE
SLOW...AND THUS...ANY STORMS THAT PRODUCE HEAVY RAIN MAY CAUSE
FLOODING PROBLEMS. WITH THE INCREASE IN PRECIPITATION...AND
THEREBY CLOUD COVER...TEMPERATURES WILL GENERALLY TREND DOWNWARD
THROUGH THE WORK WEEK. THEN...THANKS TO A BACK DOOR COLD
FRONT...HIGH TEMPERATURES MAY BE A FEW DEGREES BELOW NORMAL ACROSS
THE EAST OVER THE WEEKEND.

&&

.DISCUSSION...
INTERESTING AREA OF ISOLATED STORMS THAT HAVE JUST DEVELOPED
ACROSS THE RIO GRANDE VALLEY. MOISTURE BOUNDARY IS ALREADY WELL TO
THE WEST OF WHERE STORMS ARE DEVELOPING...BUT THESE STORMS MAY BE
FORMING ON A MID LEVEL MOISTURE GRADIENT OR PERHAPS JUST BECAUSE
IT REMAINS QUITE WARM...80 DEGREES...IN THE RGV WITH DEWPOINTS
NEARING 50F.

AREA OF SUBSIDENCE IS MOVING INTO SOUTHEAST NM AHEAD OF THE
EASTERLY WAVE PER WV SATELLITE IMAGERY. MODELS SHOW THIS AREA
PROGRESSING NORTH AND SOMEWHAT WESTWARD THROUGH THE DAY...THEREBY
LIMITING STORM DEVELOPMENT ALONG THE CENTRAL MTN CHAIN. CURRENT
CLOUD COVER IS MASKING HOW FAR NORTH THE SUBSIDENT AREA CURRENTLY
RESIDES...BUT GIVEN HOW MUCH MOISTURE EXISTS AT LOW LEVEL NUDGING
UP TO THE CENTRAL MTN CHAIN...THERE IS CONCERN THAT IF THE
SUBSIDENCE AREA DOES NOT REACH AS FAR WEST AS PROGGED...SOME
STORMS MAY STILL DEVELOP ALONG THE CENTRAL MTN CHAIN...ESPECIALLY
THE SANGRES. OTHERWISE...THE FAVORED AREA FOR STORMS TODAY WILL BE
ALONG...AND PERHAPS JUST WEST OF THE CONTDVD. AN EAST WIND HAS
PUSHED THROUGH THE GAPS OF THE CENTRAL MTN CHAIN OVERNIGHT...AND
THE REMNANT BOUNDARY SHOULD BE IN THIS VICINITY BY AFTN...WITH
AMPLE LOW LEVEL MOISTURE BEHIND IT. STORM MOTIONS WILL BE VERY
SLOW...SO ANY STORMS THAT PRODUCE HEAVY RAIN MAY CAUSE FLOODING
PROBLEMS.

LOW AND MID LEVEL MOISTURE WILL CONTINUE TO INCREASE ON
WEDNESDAY...AND AS A RESULT...GREATER COVERAGE OF STORMS ARE
EXPECTED. STORMS WILL FAVOR THE HIGH TERRAIN INITIALLY...BUT
OUTFLOW BOUNDARIES SHOULD BRING/DEVELOP STORMS ACROSS THE LOWLANDS
BY LATE AFTN/EVE. ALTHOUGH...THE AREA OF SUBSIDENCE SHOULD REMAIN
FIRMLY IN PLACE ACROSS NE NM.

UPPER HIGH STILL LOOKS TO REBUILD OVER THE FOUR CORNERS REGION ON
THURSDAY...RESULTING IN WEAK NORTHERLY FLOW OVER MUCH OF THE
STATE. PLENTY OF MOISTURE WILL BE AROUND FOR STORMS TO FIRE OVER
THE HIGH TERRAIN...AND MOVE INTO THE NE PLAINS AND RGV IN THE EVE.

THE HIGH WILL CONTINUE TO BUILDING OVER THE GREAT BASIN FRIDAY
THROUGH THE WEEKEND. A BACK DOOR FRONT...AIDED BY CONVECTION IN
COLORADO...WILL SLIDE INTO NE NM THURSDAY NIGHT OR EARLY
FRIDAY...WHICH WILL BE A FOCUS FOR STORM GENERATION. THE FRONT
CONTINUE TO PROGRESS SOUTH AND WESTWARD ON FRIDAY...PUSHING THRU
THE GAPS OF THE CENTRAL MTN CHAIN FRIDAY NIGHT. WITH LOW LEVEL
MOISTURE SPREADING WESTWARD...THE WEEKEND LOOKS TO BE ACTIVE WITH
NUMEROUS THUNDERSTORMS. THE ACTIVE WEATHER WILL CONTINUE INTO
EARLY NEXT WEEK...WHEN THE GFS IS NOW PUSHING ANOTHER BACK DOOR
FRONT/BOUNDARY INTO NM. EC NOT QUITE ON BOARD WITH THAT PROGNOSIS
YET...BUT REGARDLESS...THERE WILL BE PLENTY OF MOISTURE AROUND TO
RECYCLE DAILY.

34

&&

.FIRE WEATHER...
THE WEATHER PATTERN WILL BEGIN TO BECOME COOLER AND WETTER
STARTING TODAY AS A AN EASTERLY WAVE CROSSING NORTHERN MEXICO FROM
THE EAST INTRODUCES MOIST S AND SE WINDS TO THE FORECAST AREA.
THUNDERSTORM COVERAGE WILL INCREASE AS A RESULT ACROSS NORTHERN
AND WESTERN AREAS TODAY. INITIALLY THE MOISTURE WONT BE THAT
RICH...SO WETTING FOOTPRINTS WILL PROBABLY BE QUITE SMALL FROM THE
MIDDLE RIO GRANDE VALLEY NORTHWESTWARD THIS AFTERNOON AND EVENING
WITH DRIER VARIETY STORMS. WETTER STORMS SHOULD BE FAVORED OVER
THE SW MOUNTAINS AND N CENTRAL MOUNTAINS...WHERE HUMIDITIES SHOULD
BE A BIT HIGHER.

THE UPPER HIGH THAT BROUGHT THE RECENT BOUT OF HOT TEMPERATURES TO
THE FORECAST AREA WILL SPLIT INTO TO LOBES BY MID WEEK...ONE OVER
THE SE U.S. AND ONE OVER THE FOUR CORNERS REGION. IN THE PRESSURE
HEIGHT FIELD WEAKNESS BETWEEN THE TWO...A MODEST MONSOON MOISTURE
PLUME WILL ESTABLISH WEDNESDAY AND THURSDAY WITH MAINLY SCATTERED
SHOWERS AND THUNDERSTORMS FAVORED FROM THE CONTINENTAL DIVIDE TO THE
E SLOPES OF THE CENTRAL MOUNTAIN CHAIN.

MODELS PROG THIS MOISTURE PLUME TO PERSIST THROUGH THE COMING
WEEKEND AS THE 500 MB HIGH PRESSURE SYSTEM STRENGTHENS AND MIGRATES
SLOWLY NORTHWESTWARD OVER THE GREAT BASIN. THIS WILL ALLOW SHORTWAVE
TROUGHS IN NW FLOW ALOFT TO MOVE OVER NE AND POSSIBLY E CENTRAL NM
WITH ACCOMPANYING SURFACE COLD FRONTS. ONE MOIST BACK DOOR COLD
FRONT WILL ARRIVE THURSDAY NIGHT INTO FRIDAY...PUSHING ALL THE WAY
TO AND POSSIBLY BEYOND THE CONTINENTAL DIVIDE FRIDAY EVENING.
ANOTHER BACK DOOR COLD FRONT IS SLATED TO PUSH THROUGH THE AREA FROM
THE ENE MONDAY. THESE FEATURES SHOULD INCREASE MOISTURE ENOUGH FOR
AN UPTICK IN SHOWER AND THUNDERSTORM COVERAGE AREAWIDE WHILE
DROPPING TEMPERATURES NEAR AND BELOW NORMAL. THE MOISTURE AND COOLER
AIR WILL PROBABLY ALSO RESULT IN SOME POCKETS OF POOR VENTILATION...
INITIALLY IMPACTING PARTS OF THE N MOUNTAINS FRIDAY AND
SATURDAY...THEN SPREADING TO INCLUDE MUCH OF CENTRAL AND WESTERN
NM SUNDAY. POCKETS OF POOR VENTILATION WILL PROBABLY LINGER OVER
NORTHERN AND SW AREAS MONDAY.

44

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jun 23, 3:23 AM MST, 10 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
423 AM MDT TUE JUN 23 2015

NMZ501>540-241200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
423 AM MDT TUE JUN 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

STORMS WILL FAVOR AREAS NEAR THE CONTINENTAL DIVIDE THIS AFTERNOON
AND EVENING. SOME STORMS MAY PRODUCE HEAVY RAINFALL...AND SLOW
STORM MOTIONS MAY RESULT IN LOCALIZED AREAS OF FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STORM COVERAGE WILL CONTINUE TO INCREASE THROUGH THE WORK WEEK
AND INTO NEXT WEEKEND...HOWEVER STORM MOTIONS WILL REMAIN SLOW
AND RAINFALL COULD BECOME HEAVY. THIS MAY LEAD TO LOCALIZED AREAS
OF FLASH FLOODING... ESPECIALLY OVER AND NEAR BURN SCARS. ISOLATED
LOCATIONS MAY RECEIVE UP TO 2 INCHES OF RAINFALL. A FEW STORMS MAY
ALSO PRODUCE SMALL HAIL AND WIND GUSTS TO 50 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY FLOODING
THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT
WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637.

34

In the hours before

Special weather statement, Jun 23, 1:49 PM MST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
249 PM MDT TUE JUN 23 2015

NMZ512-514-517-232115-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-WEST SLOPES SANGRE DE
CRISTO MOUNTAINS-LOWER CHAMA RIVER VALLEY-
249 PM MDT TUE JUN 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SANTA FE AND WEST
CENTRAL MORA COUNTIES UNTIL 315 PM MDT...

AT 249 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF CUNDIYO...OR 9 MILES
SOUTHEAST OF CHIMAYO...MOVING SOUTHWEST AT 10 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

HEAVY RAIN WILL ALSO BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RIO EN MEDIO IN SANTA FE COUNTY...TRUCHAS AND CHAMISAL.

OTHER LOCATIONS AFFECTED INCLUDE THE FOLLOWING LOCATIONS
ASPEN BASIN CAMPGROUND...BIG TESUQUE CAMPGROUND...BORREGO MESA
CAMPGROUND...JACKS CREEK CAMPGROUND...AND SANTA FE SKI AREA.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

ACCUMULATIONS OF SMALL HAIL ON ROADS CAN CREATE VERY SLICK AND
HAZARDOUS DRIVING CONDITIONS.

TO REPORT SEVERE WEATHER...CONTACT THE NATIONAL WEATHER SERVICE
OFFICE IN ALBUQUERQUE AT 1.888.386.7637.

&&

LAT...LON 3594 10546 3575 10583 3582 10590 3585 10590
      3585 10594 3619 10574
TIME...MOT...LOC 2049Z 054DEG 10KT 3590 10580

SHOEMAKE

The radar

The Albuquerque radar (KABX), 183 km away, was scanning. The volume nearest the first event began at 20:48 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McKinley

When
June 23, 1:51 PM MST to 1:54 PM MST
Where
McKinley County, 0.69 mi N of Allison
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
35.540, -108.780

Gallup airport reported a 70 mph wind gust from dry thunderstorms.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2015Every state in 2015This day in weather historyWarnings in New Mexico, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 573521.